“Will I bruise from filler?”

This is by far the most frequently asked question at Dr Face. Bruising is the most common side-effect associated with fillers, especially when injected into the lips or tear troughs. Bruising is a perfectly normal response to injections of any kind; we stress to our patients that they should not be concerned if do bruise a little. Though we always try to avoid bruising, sometimes our bodies just react negatively to being poked and prodded with needles. Go figure!

 

What is causing my bruising?

Bruising occurs when blood vessels are punctured by the needle used to inject the filler under the skin. Indeed, some degree of bruising should always be expected when having any kind of injection (medical or cosmetic). The reason that lips and tear troughs are so susceptible to bruising is that they are quite vascular, so the veins are harder to avoid.  However, bruising from filler injections is no different to any other type of bruise, such as those from blood tests or immunisations. As with any other, the kind of bruise you get from fillers will usually subside within 5-7 days.

Inherent in any kind of injection is the risk of bruising or swelling – this comes with the territory of putting a sharp needle into the skin. To reduce the chance of bruising, and to contain the bruise (if it happens!), our doctors sometimes choose to use a needle called a ‘cannula.’ This is a long, blunt-tip needle. It is used to create one entry point per side of the face. This means that only one injection site is needed, and the bruising may  therefore be contained to just one area.

 

How do I stop or prevent bruising?

Each doctor will recommend doing different things to either prevent or reduce bruising. We strongly recommend that our patients follow the recommendations of our doctors; it is important that you always take the advice of your own injector. This is because each injector will use a slightly different approach and may even use different products. Their advice will be tailored and personalised to their own technique and product, so it is important to listen to them!

Our recommend that you avoid taking blood-thinning medications (such as aspirin) for roughly a week before your injections. Of course, if you are under the direct care and prescription of your GP to take these medications, then you should continue to do so. Blood thinning medications prevent blood from clotting as easily, which can make it easier for you to bruise.

Furthermore, applying Lasonil or Hirudoid creams onto the bruised area can help reduce the intensity of the bruise, and cause it to fade a little quicker. Applying these creams should be done carefully and gently, to avoid disrupting the position of the filler, and prevent the bruising from getting worse. It is up to you to decide if you think Lasonil or Hirudoid will help; both of these can be purchased over the counter!

Our doctors can also give you a cold dressing or ice pack after your injection if they suspect that you will bruise or swell. This causes vaso-constriction, helping to prevent the bruise from bleeding into the tissue, and reducing the overall severity. Ice packs and cold dressings can be applied (gently!) for up to 8 hours post-injection, to have the strongest impact.

 

What’s the takeaway?

Bruising is a minor side effect , the risk of which accompanies any kind of injection, not just fillers. The good news is that, if you bruise, you can easily cover it up by applying a little bit of makeup to the area. After a few days, the bruising will subside and you will be as though nothing had ever happened – apart from now, you’re have a fuller, fresher face!

If you have any concerns about bruising, you can always chat to our doctors before you are injected, or in a separate consultation. However, just remember that just because bruising can happen, doesn’t mean that it will; furthermore, even if it does, it isn’t something to be worried about!

Click below to book in with one of our doctors!